Main Categories: ADHD Stimulant Medications and Comorbid Disorders
In an earlier post, I commented on how Atomoxetine (Strattera) was a good possible medication option for treating ADHD comorbid with Tourette's Syndrome. One of the reasons I gave was that ADHD stimulant medications have been linked to worsening Tourette's cases and tic disorders. But how much of a link is there really between these disorders (which frequently are seen alongside each other, that is they are comorbid disorders).
I examined a review article from a couple years ago recently, and I think that it made some interesting points. Additionally, it did a very thorough investigation on the topic of ADHD, Tourette's and tic disorders, covering a number of previous experiments and journal articles. This review article was from the 2006 journal of Seminars in Pediatric Neurology, researched by G. Erenberg. A link summarizing some major points of this article on Tourette's, ADHD and Stimulant Medications may be found here. I will summarize some other important findings of this article below:
- ADHD has been seen in up to 90% of children with Tourette's, with studies post-1980 studies showing higher percentages that pre-1980 ones
- Although the two disorders are often seen alongside each other, the "form" of ADHD seen alongside Tourette's is the same as the form of ADHD seen without Tourette's
- Increases in the frequency or severity of "tic" disorders (twitching, eye-blinking, etc., and occasional vocal outbursts) have been seen in a number of individuals following treatment with ADHD stimulant medications, but at the population level, these symptoms increases are typically insignificant.
- After 1995, studies with Tourette's often separated out samples with ADHD and those without ADHD. For studies before 1995, this was often not the case. Therefore, studies after 1995 comparing Tourette's, ADHD and combinations of the two are often preferred when studying the two disorders.
- A pre-1995 study (1992), concluded that individuals with Tourette's along with Obsessive Compulsive symptoms had worse attention span, while a post-1995 study (1998) showed that individuals with ADHD and individuals with a combination of ADHD and Tourette's had a worse attention ability than those with only Tourette's. Again, this may have been due to the later addition of the "post-1995 ADHD + Tourette's" subcategory.
- Tourette's Syndrome (TS) is typically not associated with learning disabilities by itself, while ADHD and ADHD with TS are.
- For individuals with Tourette's, ADHD can make tics worse. Additionally, ADHD boosts levels of rage, anxiety, delinquencies and oppositional tendencies in indviduals with TS (i.e., for those with both symptoms, the ADHD is thought to be the one at work for these negative side effects).
- For individuals with Tourette's, aggressive behavior is often not an issue, but if it is accompanied by either ADHD or OCD (Obsessive Compulsive Disorder), aggression is often seen at noticeably higher levels.
- The effectiveness of stimulant medcations for ADHD is typically unaffected by whether the individual also has accompanying TS.
- The Physicians Desk Reference (PDR) includes a warning on individuals with tics (or a parent or sibling with tics) to avoid stimulant medications. This decision was influenced in part by a pre-1995 (1983) study linking ADHD stimulants to the development of tics.
- "Questionable" ADHD stimulant drugs that allegedly boost tic disorders include: Methylphenidate (Ritalin, Concerta, Focalin), Dextropamphetamine (Dexedrine), and Pemoline (Cyclert).
- If an individual has a current or pre-existing condition of tics, then the influence of ADHD stimulant drugs on this tics has produced a host of mixed results.
- Within individuals who have Tourette's Syndrome, tic symptoms are often slow to appear (i.e. it take months or even years for individuals with Tourette's to see tic disorders set in).
- For individuals who take ADHD stimulants and develop tics, the timeframe between starting the medication and developing tics is often relatively long (several months to 1 year, as opposed to immediately). Therefore, if tics show up within a short time-frame in and individual after taking stimulants (less than a month), there is significant possibility that the cause of the tics is medication-related.
- A small sample study demonstrated that methylphenidate (Ritalin, Concerta) was less likely to promote tics than dextroamphetamine (Dexedrine).
- Methylphenidate was shown to be "tic-safe" when combined with another anti-hypertensive agent also used as a non-stimulant medication used for ADHD (clonidine).
- Additionally, minimal research has been done to see whether "anti-tic" medications such as Risperidone or Guanfacine (Tenex) are more or less effective for so-called stimulant-induced tics vs. "natural" tics.
I know I have made a number of "points" summarizing Dr. Erenberg's article on stimulant ADHD medications and tic disorders. However, even if you've skipped down to this point, it seems that based on the research that is currently out there and what we have so far, taking ADHD stimulant medications is relatively safe, even if an individual has Tourette's. Although there is a warning in the Physician's Desk Reference about psycho-stimulant medications worsening tics, the overall effects are relatively small, especially when compared to other disorders that sometimes occur alongside ADHD (such as ADHD and eplilepsy).
Please keep in mind, it is not my intention to try to override this PDR warning or your physician's choice of prescriptions! However, if you are currently diagnosed with ADHD and Tourette's and are on a stimulant medication, please don't run to change your prescription. From the evidence we have currently seen, it appears that ADHD stimulants, especially methylphenidate (currently thought to be one of the safest stimulant medications for ADHD) are still thought to be relatively safe, even for Tourette's. However, keep in mind that if tic disorders are not seen prior to medication, and show up within a month or less, there is a good chance that the ADHD stimulant you were prescribed is to blame. If it is significantly longer (i.e. several months or years), chances are the tics are probably unrelated to the medication. I will continue to investigate these connections and keep on the lookout for more useful articles on the subject matter of ADHD, Tourette's and tic disorders.